Alert archive / Puerto Rico / Flash Flood Warnings in 2010

Flash Flood Warning 23, NWS JSJ

May 8, 2010

NWS JSJ issued this flash flood warning at May 8, 2010, 2:35 PM CDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 8, 2010, 2:35 PM CDT (19:35 UTC)
Expired
May 8, 2010, 11:30 PM CDT
In force
9 hr
Issued by
NWS JSJ
Area
Storm-based polygon
Flood severity
None

The radar

The San Juan radar (TJUA), 44 km from the middle of the area, began a volume at 19:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 80 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The text

As transmitted, in the capitals the NWS used until 2016.

859 
WGCA52 TJSJ 081935
FFWSJU
PRC047-143-145-082330-
/O.NEW.TJSJ.FF.W.0023.100508T1935Z-100508T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN JUAN PR
335 PM AST SAT MAY 8 2010

THE NATIONAL WEATHER SERVICE IN SAN JUAN HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  THE FOLLOWING MUNICIPALITIES

  IN PUERTO RICO
     COROZAL
     VEGA ALTA
     VEGA BAJA

* UNTIL 730 PM AST

* AT 327 PM AST...EMERGENCY MANAGERS OFFICIALS IN VEGA ALTA REPORTED 
THAT RIO CIBUCO WAS CLOSE TO FLOOD STAGE. ALSO THEY INFORMED ROAD 
620 FROM MARICAO TO FATIMA WILL BE IMPASSABLE DUE TO FLOODING IN FEW 
MINUTES. RESIDENTS AND MOTORISTS NEAR THIS RIVER AND THEIR 
TRIBUTARIES SHOULD BE PREPARED FOR FLOODING THROUGH THE REST OF THE 
AFTERNOON AND EVENING HOURS AS AN ADDITIONAL ONE TO TWO INCHES OF 
RAIN IS POSSIBLE THROUGH 730 PM AST.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

&&

LAT...LON 1849 6640 1850 6634 1829 6631 1828 6636

$$

CASTRO

ADDITIONAL INFORMATION CAN BE FOUND AT /USE LOWER CASE LETTERS/:
     HTTP://WWW.WEATHER.GOV/SANJUAN
4 follow-up statements
449 
WGCA72 TJSJ 082149
FFSSJU

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN JUAN PR
549 PM AST SAT MAY 8 2010

PRC047-082151-
/O.CAN.TJSJ.FF.W.0023.000000T0000Z-100508T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
COROZAL PR-
549 PM AST SAT MAY 8 2010

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR COROZAL
MUNICIPALITY...

RAINFALL HAS ENDED AND NO FLOODING REPORTS HAVE BEEN RECEIVED. 
THEREFORE...THE FLASH FLOOD WARNING FOR COROZAL HAS BEEN CANCELLED.

LAT...LON 1849 6640 1850 6634 1837 6634 1837 6636

$$

PRC143-145-082330-
/O.CON.TJSJ.FF.W.0023.000000T0000Z-100508T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
VEGA ALTA PR-VEGA BAJA PR-
549 PM AST SAT MAY 8 2010

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 730 PM AST FOR VEGA
BAJA AND VEGA ALTA MUNICIPALITIES...

...MODERATE FLOODING EXPECTED AT VEGA BAJA...

AT 5:42 PM AST...A USGS RIVER SENSOR AT THE CIBUCO RIVER INDICATED 
THE RIVER AT 8.82 FEET AND RISING VERY RAPIDLY. A FORECAST CREST OF 
16.8 FEET IS FORECAST AND FLOOD STAGE IS 15 FEET. NUMEROUS ROADS 
ACROSS VEGA ALTA AND VEGA BAJA WILL BECOME FLOODED SUCH AS ROADS 160 
...2...686...687 AND 689 AND 626.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

DO NOT UNDERESTIMATE THE POWER OF FLOOD WATERS. ONLY A FEW INCHES OF
RAPIDLY FLOWING WATER CAN QUICKLY CARRY AWAY YOUR VEHICLE.

&&

LAT...LON 1849 6640 1850 6634 1837 6634 1837 6636

$$

ROSA

ADDITIONAL INFORMATION CAN BE FOUND AT /USE LOWER CASE LETTERS/:
     HTTP://WWW.WEATHER.GOV/SANJUAN
091 
WGCA52 TJSJ 082317
FFWSJU
PRC143-145-090430-
/O.EXT.TJSJ.FF.W.0023.000000T0000Z-100509T0430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN JUAN PR
717 PM AST SAT MAY 8 2010

THE NATIONAL WEATHER SERVICE IN SAN JUAN HAS EXTENDED THE

* FLASH FLOOD WARNING FOR...
  THE FOLLOWING MUNICIPALITIES

  IN PUERTO RICO
     VEGA ALTA
     VEGA BAJA

* UNTIL 1230 AM AST

* RUNOFF FROM PREVIOUS HEAVY RAINFALL HAVE CAUSED THE CIBUCO RIVER   
  TO COME OUT OF ITS BANKS. AT 706 PM AST...THE USGS SENSOR AT VEGA  
  BAJA INDICATED THE RIVER AT 12.70 FEET AND RISING RAPIDLY. THE     
  RIVER IS FORECAST TO CREST AROUND 16.8 FEET AROUND 8 PM AND FALL   
  BELOW FLOOD STAGE AT VEGA BAJA AROUND 10 PM. FLOODING HAS BEEN     
  REPORTED ACROSS NUMEROUS ROADWAYS IN VEGA BAJA AND VEGA ALTA       
  THIS EVENING AND FLOODING WILL CONTINUE WELL INTO THE NIGHT EVEN   
  AS THE CIBUCO RIVER FALLS BELOW ITS FLOOD STAGE AT VEGA BAJA.

TRAVELING ALONG THE CIBUCO RIVER AND HIGHWAY 2 ACROSS VEGA BAJA AND 
VEGA ALTA IS HIGHLY DISCOURAGED TONIGHT.

DO NOT UNDERESTIMATE THE POWER OF FLOOD WATERS. ONLY A FEW INCHES OF 
RAPIDLY FLOWING WATER CAN QUICKLY CARRY AWAY YOUR VEHICLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. 
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY. 
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE 
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS 
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY 
AUTOMOBILE.

&&

LAT...LON 1849 6640 1850 6634 1837 6634 1837 6636

$$

ROSA

ADDITIONAL INFORMATION CAN BE FOUND AT /USE LOWER CASE LETTERS/:
     HTTP://WWW.WEATHER.GOV/SANJUAN
219 
WGCA72 TJSJ 090208
FFSSJU

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN JUAN PR
1008 PM AST SAT MAY 8 2010

PRC143-145-090430-
/O.CON.TJSJ.FF.W.0023.000000T0000Z-100509T0430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
VEGA ALTA PR-VEGA BAJA PR-
1008 PM AST SAT MAY 8 2010

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1230 AM AST FOR VEGA
BAJA AND VEGA ALTA MUNICIPALITIES...

THE CIBUCO RIVER AT VEGA BAJA CRESTED AROUND 845 PM THIS EVENING. 
HOWEVER...FLOOD WATERS WILL BE SLOW TO RECEDE ESPECIALLY ACROSS VEGA 
ALTA. EMERGENCY MANAGERS REPORTED THAT ROUTE 690 IN VEGA ALTA 
REMAINS FLOODED AND IMPASSABLE AS WELL AS A LANE ON ROUTE 2. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

&&

LAT...LON 1849 6640 1850 6634 1837 6634 1837 6636

$$

ROSA

ADDITIONAL INFORMATION CAN BE FOUND AT /USE LOWER CASE LETTERS/:
     HTTP://WWW.WEATHER.GOV/SANJUAN
120 
WGCA72 TJSJ 090437
FFSSJU

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN JUAN PR
1237 AM AST SUN MAY 9 2010

PRC143-145-090451-
/O.EXP.TJSJ.FF.W.0023.000000T0000Z-100509T0430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
VEGA ALTA PR-VEGA BAJA PR-
1237 AM AST SUN MAY 9 2010

...THE FLASH FLOOD WARNING HAS EXPIRED FOR VEGA BAJA AND VEGA ALTA
MUNICIPALITIES...

AT 1232 AM AST...THE U.S.G.S. RIVER SENSOR ALONG THE RIO CIBUCO AT 
VEGA BAJA...INDICATED THAT THE RIVER LEVEL WAS AT 13.76 FEET...BELOW 
THE 15 FOOT FLOOD STAGE AND CONTINUED TO FALL SLOWLY. NO ADDITIONAL 
HEAVY RAINFALL OR FLOODING IS EXPECTED EARLY THIS SUNDAY MORNING. 
THEREFORE...THE FLASH FLOOD WARNING WAS ALLOWED TO EXPIRE.

LAT...LON 1849 6640 1850 6634 1837 6634 1837 6636

$$

BCS

ADDITIONAL INFORMATION CAN BE FOUND AT /USE LOWER CASE LETTERS/:
     HTTP://WWW.WEATHER.GOV/SANJUAN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS JSJ wrote its last area forecast discussion before this flash flood warning went out at May 8, 1:54 PM CDT, 41 minutes earlier.

Area forecast discussion, May 8, 1:54 PM CDT, 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN JUAN PR
254 PM AST SAT MAY 8 2010

.SYNOPSIS...A BROAD UPPER LEVEL TROUGH WILL PASS THROUGH THE AREA
NOW THROUGH MONDAY AFTERNOON WITH SEVERAL SHORT-WAVE RIPPLES. HIGH
PRESSURE NOW OVER THE SOUTHERN CARIBBEAN WILL RIDGE NORTHWARD OVER
TH WESTERN CARIBBEAN NOW THROUGH FRIDAY...BRINGING A CHANGE TO
NORTHWEST FLOW TO THE LOCAL AREA.

AT MID LEVELS...A TROUGH EXTENDING SOUTH SOUTHWEST THROUGH JAMAICA
WILL WEAKEN AS IT MOVES EAST INTO THE NORTHEAST CARIBBEAN BY
TUESDAY. HIGH PRESSURE OVER THE GULF OF MEXICO TUESDAY WILL MERGE
WITH HIGH PRESSURE OVER THE TROPICAL ATLANTIC OVER PUERTO RICO AND
THE U.S. VIRGIN ISLANDS DURING THE REMAINDER OF THE WEEK AND INTO
THE WEEKEND.

AT LOWER LEVELS...AN INVERTED TROUGH...NOW OVER WESTERN PUERTO
RICO WILL CONTINUE MOVING WESTWARD INTO THE MONA CHANNEL TONIGHT
PULLING SOUTHEAST WIND FLOW BEHIND IT. HIGH PRESSURE IN THE GREAT
LAKE STATES WILL MOVE INTO THE WESTERN ATLANTIC ON TUESDAY...SINK
SOUTH DURING THE REST OF THE WEEK AND EXTEND A RIDGE TO ANOTHER
HIGH OVER THE NORTHEAST ATLANTIC ON SATURDAY.

&&

.DISCUSSION...MOISTURE EXTENDING AS HIGH AS 570 MB IN THE 12Z
SOUNDING CONTRIBUTED TO AN UNSTABLE ATMOSPHERE OVER PUERTO RICO
AIDED BY A JET FROM THE WEST SOUTHWEST AT UPPER LEVELS PASSING
NORTH OF THE AREA KICKED OFF WIDESPREAD SHOWERS AND SCATTERED
THUNDERSTORMS TO AS HIGH AS 38 THOUSAND FEET OVER PUERTO
RICO...LEAVING UP TO 3 INCHES OF RAIN IN PARTS OF
NORTHEAST...CENTRAL AND NORTH CENTRAL PUERTO RICO. THE U.S. VIRGIN
ISLANDS REMAINED MOSTLY RAIN-FREE TODAY. MODELS SHOW THIS MOISTURE
MOVING OFF THE AREA TONIGHT TO THE NORTHWEST...BUT BANDS OF
MOISTURE CONTINUE IN THE AREA DURING MUCH OF THE WEEK CULMINATING
IN VERY GOOD MOISTURE ON SATURDAY OF NEXT WEEK THAT LINGERS
THROUGH THE WEEKEND INTO MONDAY. CURRENTLY SOUTHEAST FLOW WILL BE
MOSTLY NORTHEAST AFTER TUESDAY. THIS WILL CHANGE SHOWERS TO THE
SOUTHWEST PORTION OF PUERTO RICO ON TUESDAY. DRIER MID-LAYERS
BEGINNING TUESDAY NIGHT SHOULD MODERATE RAINFALL AMOUNTS...BUT
STRONG CONVECTION AND THUNDERSTORMS WILL STILL BE POSSIBLE EACH
AFTERNOON. WHEN THE PREVAILING FLOW SHIFTS TO THE NORTHEAST SOME
SHOWERS WILL ALSO BE POSSIBLE ON THE NORTH COAST DURING THE EARLY
MORNING HOURS LATER NEXT WEEK. HEAVY RAINS ARE POSSIBLE AND WOULD
EXPECT MINOR MUDSLIDES IN AREAS OF HEAVY RAIN DUE TO SATURATED
SOILS MONDAY THROUGH AT LEAST WEDNESDAY AND POSSIBLY SATURDAY.

&&

.AVIATION...
SCATTERED TO NUMEROUS SHOWERS AND ISOLATED THUNDERSTORMS
WILL MOVE NORTH OF THE CORDILLERA CENTRAL IN PUERTO RICO...AFFECTING
TJMZ...TJBQ AND TJSJ...THEREFORE BRIEF PERIODS OF MVFR OR EVEN IFR
CONDITIONS AND MOUNTAIN OBSCURATIONS ARE EXPECTED THROUGH ABOUT
09/02Z. EXPECT PREVAILING VFR CONDITIONS ELSEWHERE...FOR AT LEAST
THE NEXT 12 HOURS.

&&

.MARINE...MODEST SEAS WILL REMAIN SOMEWHAT QUIET THROUGH
TUESDAY...BUT WILL RISE WITH INCREASING WINDS MID-WEEK AS THE HIGH
PRESSURE SINKS SOUTH IN THE WESTERN ATLANTIC. SMALL CRAFT
ADVISORIES ARE LIKELY IN AT LEAST THE OUTER WATERS THEN.

&&

.PRELIMINARY POINT TEMPS/POPS...
SJU  77  89  77  88 /  30  20  20  20
STT  79  88  79  88 /  30  20  30  30

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...NONE.
VI...NONE.
&&

23/12
Hazardous weather outlook, May 8, 2:55 AM CDT, 11 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK FOR PUERTO RICO AND THE U.S. VIRGIN
ISLANDS
NATIONAL WEATHER SERVICE SAN JUAN PR
355 AM AST SAT MAY 8 2010

AMZ710>745-PRZ001>013-091000-
SAN JUAN AND VICINITY-NORTHEAST-SOUTHEAST-EASTERN INTERIOR-
NORTH CENTRAL-CENTRAL INTERIOR-PONCE AND VICINITY-NORTHWEST-
WESTERN INTERIOR-MAYAGUEZ AND VICINITY-SOUTHWEST-CULEBRA-VIEQUES-
THE NEARSHORE AND OFF SHORE ATLANTIC AND CARIBBEAN COASTAL WATERS-
355 AM AST SAT MAY 8 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PUERTO RICO AND THE
ADJACENT COASTAL WATERS.

.DAY ONE...TONIGHT

A PASSING LOW LEVEL TROUGH STRETCHED ACROSS EASTERN PUERTO RICO
AND THE NORTHERN U.S. VIRGIN ISLANDS THIS MORNING...WILL LIFT
SLOWLY NORTHWESTWARD THROUGH THE AFTERNOON HOURS. THEREFORE...EXPECT
THE FOCUS OF SHOWER ACTIVITY TO SHIFT FROM THE EASTERN SECTIONS OF
PUERTO RICO THIS MORNING...TO THE INTERIOR...WEST...AND
NORTHWESTERN SECTIONS OF PUERTO RICO BY THIS AFTERNOON. LOCAL
RESIDENTS AND MOTORISTS ACROSS THESE AREAS CAN EXPECT REDUCED
VISIBILITIES...ALONG WITH AREAS OF URBAN AND SMALL STREAM
FLOODING...TODAY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER REPORTS OF LOCALIZED FLOODING OR RAINFALL TOTALS IN EXCESS
OF THREE INCHES WOULD BE APPRECIATED TODAY.

AMZ715-725-VIZ001-002-091000-
ST. THOMAS ST. JOHN ADJACENT ISLANDS-ST CROIX-
NEARSHORE ATLANTIC AND ADJACENT CARIBBEAN COASTAL WATERS-
355 AM AST SAT MAY 8 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE U.S. VIRGIN ISLANDS AND
THE ADJACENT COASTAL WATERS.

NUMEROUS SHOWERS...ISOLATED THUNDERSTORMS...TEMPORARILY REDUCED
VISIBILITIES AND PONDING OF WATER ON ROADWAYS AND IN LOW LYING
AREAS...CAN BE EXPECTED ACROSS THE NORTHERN U.S. VIRGIN ISLANDS
THROUGH THE LATE MORNING HOURS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

SR

The office that day

Everything else NWS JSJ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 8, 11:11 AM CDTAreal Flood AdvisoryJSJ3 hr
May 8, 12:14 PM CDTAreal Flood AdvisoryJSJ29 min
May 8, 12:47 PM CDTAreal Flood AdvisoryJSJ3 hr
May 8, 12:50 PM CDTAreal Flood AdvisoryJSJ115 min
May 8, 12:57 PM CDTAreal Flood AdvisoryJSJ3 hr
May 8, 1:42 PM CDTAreal Flood AdvisoryJSJ3 hr
May 8, 1:53 PM CDTAreal Flood AdvisoryJSJ3 hr
May 8, 2:42 PM CDTAreal Flood AdvisoryJSJ4 hr
May 8, 4:24 PM CDTAreal Flood AdvisoryJSJ116 min
May 8, 4:24 PM CDTFlash Flood WarningJSJ119 min

Nearby

Flash Flood Warnings in Puerto Rico, 2010Every flash flood warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.